Resident Eagle is a new column authored by top EMS physicians and medical directors from the U.S. Metropolitan Municipalities EMS Medical Directors Consortium (the "Eagles"), who represent America’s largest and key international cities. Every other month they will discuss the latest cutting-edge issues and findings in emergency care.
Every EMS provider today is acutely aware of the opioid crisis. Since 2016 the number of opioid deaths in the United States has exceeded that from motor traffic accidents.1 EMS use of naloxone has dramatically increased.2 In addition, most states now allow layperson administration of naloxone, further increasing the complexity of evaluation of these patients by EMS.
Naloxone has been available for reversal of opioid overdose since 1971, but until recently its use by EMS has been restricted in many states to paramedics. The National EMS Advisory Council (NEMSAC) in 2016 recommended the National Highway Traffic Administration (NHTSA) develop evidence-based guidelines (EBGs) for EMS administration of naloxone. In 2018 the National Scope of Practice Model for EMS was updated to allow naloxone use by all levels of providers.3
In 2017 the Agency for Healthcare Research and Quality (AHRQ) reviewed the available evidence regarding field administration of naloxone.4 This information, combined with an updated literature review, formed the basis of the subsequent development of EBGs for prehospital naloxone use by EMS. These were recently published by Kenneth Williams, MD, and a technical expert panel that included medical directors, field EMS providers, EMS educators, and addiction specialists.5 This author had the privilege of participating as a member of the panel. This article reviews the recommendations of the new EBGs, along with the limitations resulting from the paucity of published literature on prehospital naloxone use.
The EBGs include several general recommendations for naloxone use by EMS providers. The first is that the primary goal of naloxone administration should be to restore spontaneous ventilation by the patient, rather than full consciousness. Many EMS providers have experienced patients put into acute withdrawal syndrome by excessive naloxone. These patients become severely agitated, nauseated, and diaphoretic and may become combative and a danger to themselves and the EMS crew. They are also less likely to allow transport to an ED or other destination where they may be connected to longer-term treatment. If naloxone is titrated in small doses, 0.4 mg at a time, the patient’s respiratory status can be improved without full withdrawal symptoms, resulting in a safer environment for all.
Another general recommendation is that immediate respiratory support be provided to all overdose patients via opening of the airway and BVM ventilation. In many cases this will suffice to restore the patient’s respiratory drive as excessive carbon dioxide is blown off. In these cases naloxone may not be necessary at all. Remember, the highest priority is to provide adequate oxygenation and ventilation for these patients, as cardiac arrest and death result from inadequate respirations. Give naloxone after (or simultaneously with) aggressive respiratory support.
1. Intranasal (IN) use is preferred over intramuscular (IM)—Although naloxone is effective by either route, with an initial response as quick as 2–3 minutes after administration, IN was preferred for several practical reasons. First, there is less chance of a needlestick injury. Second, providers who draw up and administer naloxone via syringe and atomizer can titrate IN doses to restore the patient’s respiratory drive without initiating withdrawal symptoms. Titration via the IM route is more difficult.
2. Intranasal (IN) and intravenous (IV) routes are equivalent—Studies demonstrate equivalent ability to restore a patient’s respiratory drive. However, the authors acknowledge individual protocols for naloxone use may favor one route over the other. For example, there is less risk of a needlestick injury with IN use; on the other hand, it’s simpler to titrate small doses with IV. To make most efficient use of both routes, the authors recommend delivering an initial dose of IN naloxone (0.4 mg) immediately after (or simultaneously with) initiation of aggressive airway maneuvers and respiratory support, while initiating an IV line for further IV dose titration as needed.
3. IV use is preferred over IM—The authors prefer IV over IM for similar reasons to the preference of IN over IM. Although both involve a needlestick risk, the ability to accurately titrate the IV dose minimizes the risk of precipitating full withdrawal symptoms. This, in turn, may make it more likely the patient can be safely transported and offered long-term treatment.
4. IV use is preferred over subcutaneous (SQ)—SQ injection of naloxone has been proposed as a delivery option, as it is more slowly absorbed than IM and therefore may carry less risk of precipitating withdrawal symptoms. However, actual data on SQ administration is very limited, and it poses similar titration limitations to IM. Therefore, the ease of IV titration results in a preferred recommendation over SQ.
The authors’ initial recommended dose is 0.4 mg by all routes with accompanying airway maneuvers and respiratory support. This may be repeated every 2–3 minutes. If using prepackaged nasal sprays, the provider is limited to the 2–4-mg dose. Although this is a higher initial dose than preferred, this approach may be preferable for EMR and EMT providers with less experience drawing up, measuring, and titrating medications.
The authors note newer, more potent opiates such as carfentanil and acetyl fentanyl may require higher doses of naloxone for reversal. If a patient with a suspected opiate overdose doesn’t respond to 2–3 doses of 0.4 mg each, consider increasing doses (1–2 mg each). Knowing the patterns of drug distribution in your area will help inform protocols that are best used. Keep in mind that a failure to respond to initial doses also can be a result of coingestants, such as alcohol or benzodiazepines, a metabolic problem (such as hypoglycemia), or a traumatic head injury. Keep an open mind for such associated conditions.
Finally, the authors also provide technical remarks regarding the transport of patients revived after naloxone administration. Although there are published protocols for nontransport of heroin-overdose patients after a positive response to naloxone, they feel bringing a patient to an ED or treatment center is preferable. This allows the offer of treatment for the addiction. Some EMS agencies provide referrals and information regarding treatment to patients and their families in the field. For patients who refuse transport, strongly consider leaving a naloxone kit behind with the patient and family to assist in possible future overdoses.
The authors note limitations to these EBGs, including a paucity of published prehospital research comparing various naloxone treatment options. This limits the strength of the recommendations. However, it is hoped these practical recommendations will assist EMS agencies and medical directors as they update their protocols to care for these challenging patients.
1. Seth P, Scholl L, Rudd RA, Bacon S. Overdose deaths involving opioids, cocaine, and psychostimulants—United States, 2015–2016. MMWR, 2018 Mar 30; 67(12): 349–58.
2. Cash RE, Kinsman J, Crowe RP, Rivard MK, Faul M, Panchal AR. Naloxone administration frequency during emergency medical service events—United States, 2012–2016. MMWR, 2018 Aug 10; 67(31): 850–3.
3. National Highway Traffic Safety Administration. National EMS Scope of Practice Model 2019, www.ems.gov/pdf/National_EMS_Scope_of_Practice_Model_2019.pdf.
4. Chou R, Korthuis PT, McCarty D, et al. Management of Suspected Opioid Overdose With Naloxone by Emergency Medical Services Personnel. Comparative Effectiveness Review No. 193. Agency for Healthcare Research and Quality, https://effectivehealthcare.ahrq.gov/products/emt-naloxon/systematic-review.
5. Williams K, Lang ES, Panchal AR, et al. Evidence-Based Guidelines for EMS Administration of Naloxone. Prehosp Emerg Care, 2019; 23(6): 749–63.
Peter Taillac, MD, FAEMS, serves as the Utah’s state EMS medical director. He is clinical professor in the University of Utah School of Medicine’s Division of Emergency Medicine and medical director for Utah’s West Valley City Fire Department.